Hail, Osceola
- When
- June 12, 11:25 PM EST
- Where
- Osceola County, 0.5 mi W of Tustin
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 44.100, -85.460
The broadcast media reported one inch diameter hail just west of Tustin.
A round of strong to severe thunderstorms accompanied by very heavy rainfall resulted in significant flash flooding across Mason and Lake counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A round of strong to severe thunderstorms accompanied by very heavy rainfall resulted in significant flash flooding across Mason and Lake counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 12, 7:41 PM EST, 3 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 841 PM EDT THU JUN 12 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(345 PM EDT THU JUN 12 2008) AN UPPER LEVEL STORM SYSTEM MOVING OUT OF THE NORTHERN PLAINS WILL BRING THUNDERSTORMS TO THE AREA TONIGHT AND FRIDAY. SEVERE WEATHER WILL BE POSSIBLE WITH DAMAGING WINDS BEING THE MAIN THREAT. COOLER WEATHER IS EXPECTED DURING THE WEEKEND WITH HIGHS IN THE 70S. && .SHORT TERM...(345 PM EDT THU JUN 12 2008) (TODAY THROUGH SATURDAY) FORECAST CONCERNS CONTINUE TO DEAL WITH HYDRO ISSUES...DISCUSSED BELOW...AND THE SVR THREAT THROUGH FRIDAY. SPC RECENTLY ISSUED A TORNADO WATCH OVER WI WITH THE MILWAUKEE OFFICE ISSUING SEVERE THUNDERSTORM WARNINGS. MOST OF THIS ACTIVITY IS MOVING NORTH-NORTHEAST AND SKIRTING THE AREA. EXPECT A MARGINAL SEVERE THREAT TO SPREAD INTO THE AREA FROM NW TO SE BEGINNING AROUND OR SHORTLY AFTER MIDNIGHT TONIGHT. WINDS APPEAR TO BE THE MAIN THREAT...ESPECIALLY AS A 40 KT LOW LEVEL JET AXIS WORKS INTO THE AREA. GIVEN HIGH PRECIPITABLE WATER VALUES AND TRAINING CELL POTENTIAL... BELIEVE GREATEST QPF SHOULD OCCUR OVER OUR NW ZONES WITH AREAL TOTALS AROUND AN INCH. LOCAL AMOUNTS COULD BE GREATER...BUT A SIGNIFICANT FLOOD THREAT IS NOT ANTICIPATED. GENERALLY FAVORED SREF QPF GUIDANCE...WHICH WAS A LITTLE LOWER THAN HPC GUIDANCE. ON FRIDAY...EXPECT A LULL IN ACTIVITY DURING THE LATE MORNING... FOLLOWED BY THE SEVERE THREAT REFOCUSING IN THE AFTERNOON GENERALLY SOUTH OF I-96 AND EAST OF 131. DAMAGING WINDS AGAIN SHOULD BE THE MAIN THREAT...ALTHOUGH BETTER SHEAR AND INSTABILITY COULD BE MORE SUPPORTIVE OF HAIL. SEVERE ACTIVITY SHOULD BE SOUTHEAST OF THE AREA BY EVENING. && .LONG TERM...(345 PM EDT THU JUN 12 2008) (FRIDAY NIGHT THROUGH WEDNESDAY) MID RANGE MODELS IN DECENT AGREEMENT AS ONE WOULD EXPECT WITH STRONG SYNOPTIC SCALE FEATURES. NOT MUCH CHANGED IN THE GRIDS. AS FRIDAY NIGHT BEGINS... A COLD FRONT WILL BE MOVING THROUGH THE AREA AS A SHORT WAVE MOVES UP FROM THE CENTRAL PLAINS. THE MAIN LOW PRESSURE SYSTEM IN CANADA WILL PULL AWAY TO THE NORTHEAST. A RIDGE OF HIGH PRESSURE WILL PROVIDE A BIT OF A BREAK FROM PRECIPITATION SATURDAY INTO SATURDAY NIGHT. A COLD FRONT IS FORECAST TO MOVE THROUGH THE GREAT LAKES REGION IN THE SUNDAY/MONDAY TIME FRAME. CONTINUE TO HAVE SHOWERS AND THUNDERSTORMS MENTIONED DURING THIS TIME FRAME. BEST CHANCE FOR PRECIPITATION LOOKS TO BE SUNDAY AFTERNOON AND EVENING. MUCH OF EARLY NEXT WEEK WILL BE DOMINATED BY AN UPPER LOW DRIFTING THROUGH THE NORTHERN GREAT LAKES. DOWN AT THE SURFACE... HIGH PRESSURE WILL BE LOCATED JUST UPSTREAM FROM MICHIGAN OVER THE NORTHERN PLAINS INTO WISCONSIN AND ILLINOIS AND SLOWLY DRIFT TO THE EAST. HAVE CONTINUED DRY WEATHER FORECAST FROM MONDAY NIGHT THROUGH THURSDAY. TEMPERATURES MAY BE COOLER THAN NORMAL FOR THE FIRST HALF OF NEXT WEEK. && .MARINE...(345 PM EDT THU JUN 12 2008) NO CONCERNS ARE ANTICIPATED AT THIS TIME. && .AVIATION...(841 PM EDT THU JUN 12 2008) SHOWERS AND THUNDERSTORMS WILL BE MOVING NORTHWEST OUT OF ILLINOIS AND WISCONSIN INTO WESTERN LOWER MICHIGAN OVERNIGHT. EXPECT STORMS TO ARRIVE AT MKG BY 06Z AND THEN REACH GRR BY 08Z. THE STORMS WILL SLOWLY MOVE SOUTH AND EAST AND REACH LAN AND JXN BY 12Z...LASTING THROUGH MUCH OF THE DAY. SOME OF THESE STORMS COULD BE SEVERE WITH STRONG WINDS AND HAIL. && .HYDROLOGY...(345 PM EDT THU JUN 12 2008) THE THORNAPPLE RIVER ABOVE HASTINGS SHOULD CONTINUE TO FALL... GETTING BELOW FLOOD STAGE FRIDAY MORNING. THUNDERSTORMS ARE EXPECTED TONIGHT AND FRIDAY. DUE TO A GREAT DEAL OF ATMOSPHERIC MOISTURE...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE. HOWEVER...STORMS SHOULD STEADILY PROGRESS THROUGH THE AREA. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: TJT SHORT TERM: TJT LONG TERM: IOD MARINE TJT AVIATION: OSTUNO HYDROLOGY: TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 759 PM EDT THU JUN 12 2008 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-132115- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE- OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM- GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM- VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 759 PM EDT THU JUN 12 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT SIGNIFICANT FLOODING WILL CONTINUE ACROSS MUCH OF MASON...LAKE AND OSCEOLA COUNTIES. PARTICULARLY HARD HIT RIVERS WILL INCLUDE THE PINE...BIG SABLE...LINCOLN AND PERE MARQUETTE RIVERS. THESE RIVERS WILL CONTINUE TO EXPERIENCE FLOODING. FLOODED...WEAKENED AND WASHED OUT ROADS WILL BE A HAZARD FOR MOTORISTS. THERE IS THE CHANCE OF THUNDERSTORMS THROUGH THIS EVENING. NO SEVERE WEATHER IS EXPECTED. A FEW WIND GUSTS TO 40 MPH AND SMALL HAIL WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS SOUTH OF A BATTLE CREEK TO JACKSON LINE SATURDAY INTO SATURDAY NIGHT. A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS FOR THE ENTIRE REGION ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. MJS NJJ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1013 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 NW FREESOIL 44.14N 86.26W
06/12/2008 MASON MI LAW ENFORCEMENT
PART OF THE ROOF BLOWN OFF A CONVENIENCE STORE. SEVERAL
TREES UPROOTED. DEBRIS WAS BLOWN NORTHEAST. TIME
ESTIMATED FROM RADAR.
&&
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FLOOD 3 SW FREESOIL 44.08N 86.26W
06/12/2008 MASON MI LAW ENFORCEMENT
WATER OVER THE ROAD AT U.S. 31 AND TOWN LINE ROAD.
&&
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM HEAVY RAIN 6 N PENTWATER 43.87N 86.43W
06/12/2008 M1.25 INCH MASON MI TRAINED SPOTTER
1.25 INCHES OF RAIN IN 15 MINUTES. STILL RAINING VERY
HARD.
&&
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1150 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG LUDINGTON 43.96N 86.44W
06/12/2008 MASON MI LAW ENFORCEMENT
SEVERAL REPORTS OF TREES AND WIRES DOWN IN THE LUDINGTON
AND HAMLIN LAKE AREA. TIME APPROXIMATE FROM RADAR.
&&
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1154 PM EDT THU JUN 12 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HEAVY RAIN 5 N SCOTTVILLE 44.02N 86.28W
06/12/2008 M4.00 INCH MASON MI TRAINED SPOTTER
MORE THAN 4 INCHES OF RAIN BETWEEN 9 AND 1145 PM.
&&
OSTUNOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1214 AM EDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1213 AM HAIL LUTHER 44.04N 85.68W
06/13/2008 M0.25 INCH LAKE MI FIRE DEPT/RESCUE
HAIL REPORTED BY FIRE DEPARTMENT.
&&
MKALEMBKThe NCL Michigan radar (KAPX), 107 km away, was scanning. The volume nearest the first event began at 04:26 UTC.
5 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
The broadcast media reported one inch diameter hail just west of Tustin.
The Michigan Department of Transportation shut down U.S. 31 from Manistee to Scottville when the road washed out. There were four washouts on M-116 on the drive to Ludington State Park. One of those washouts was eight feet deep. The Department of Natural Resources evacuated and then closed Ludington State Park due to flooding and concerns about the Hamlin Lake Dam. Mason county officials shut down 47 roads due to flooding and washouts.
Damage to public infrastructure (mostly road and bridge washouts) was estimated to have reached close to three million dollars for this event. A presidential disaster declaration for flooding was issued for Mason county. The hardest hit areas received up to eleven inches of rain in only six to eight hours.
Damage resulting from flash flooding included a 30 foot wide by 10 foot deep sinkhole which developed near the 18 Mile bridge five miles west of Irons. Numerous roads were washed out and several mudslides were also reported.
Rainfall totals across the areas hardest hit ranged from five to eleven inches, all of which fell in only a six to eight hour time period. Damage to public infrastructure was estimated at about two million dollars, mainly due to all of the road and bridge washouts. A presidential disaster declaration for flooding was also issued for Lake county.
Several trees and power lines were blown down.
An emergency manager reported that the Mackinaw trail just south of the Osceola and Wexford county line was washed out. Other small roadways and bridges were also closed due to washouts. A presidential disaster declaration was issued for Osceola county for the flooding. Damage to public infrastructure (mostly road and bridge washouts) was estimated at up to around one million dollars for this event.
A semi truck was blown over on Interstate 94 at mile marker 110.
Several trees were blown down at 17 1/2 Mile road and G avenue.
Several trees were blown down at 20 Mile road and B avenue.
A power pole was snapped and trees were blown down at 18 1/2 Mile road and G Avenue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117400, 117391, 117389, 117399, 117394, 117397, 117395, 117396, 117398.